Kansas, 2017

Damaging Winds in Kansas, October 14, 2017

October 14, 2017 · NWS EAX · 5 events in 2 counties and zones

As part of a larger event that impacted western Missouri, storms moved through eastern Kansas and into western and central Missouri. These storms did some minor wind damage to portions of far eastern Kansas before they moved into western Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

As part of a larger event that impacted western Missouri, storms moved through eastern Kansas and into western and central Missouri. These storms did some minor wind damage to portions of far eastern Kansas before they moved into western Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 14, 2:19 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 14, 2:19 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Sat Oct 14 2017

.Discussion...
Issued at 318 PM CDT SAT OCT 14 2017

Analysis and short range guidance continue to paint an ominous
couple of hours this afternoon and early this evening. A strong
upper shortwave trough is moving through the Rockies currently.
Strong mid to upper level flow ahead of this wave is helping to
produce 0-6km shear of 50 to 60 kts, mainly north of the surface
front. But this strong shear is expected to overspread the region
this evening. At the surface, the front is draped from central KS
through NW MO and southern IA. Ongoing convection in northern KS/MO,
aided by the LLJ, has helped to keep that area clouded and more
stable. But south of the cloud cover, temperatures are in the 80s
with dewpoints in the upper 60s and lower 70s. This highly
anomalous warm and moist environment is already yielding 1500 to
2500 J/kg SBCAPE. Forecast soundings show this to be capped still
so it will take the forcing of the front, which is very strong, to
help force the convection later this afternoon. Models forecast
the front to be moving into the northwestern portion of the
forecast area this afternoon and advance quickly southeastward as
the forcing from the upper wave encroaches upon the area.
Convection is likely to develop over central KS, along/ahead of
the front and then quickly track eastward into what should be a
very favorable environment for severe thunderstorms with CAPE in
the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with
winds veered to the south-southwest, helicity values are in the
200 to 250 m^2/s^2 range and may even be higher. Forecast
hodographs show strong curvature in the 0-3 km range with much of
this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to
east favors mesovortex generation within any QLCS. Given the
strong shear, moderate instability and high helicity, tornadoes
look very possible from east central KS through central and
perhaps to northeastern MO. This would be in initial supercell
stages and also after the storms form into a QLCS. Also, given the
strong winds throughout the atmosphere, damaging winds look
likely. Additionally, with supercells or supercells within a line,
large will be possible.

The front that will force all of this activity should quickly move
through the forecast area. Have sped up the exit of the precipitation
tonight to match short-range model trends. Also, winds will increase
quite a bit in the wake of the front. Have increased winds to the 20
to 30 mph range with higher gusts. For now, I don't anticipate wind
advisory level winds, but there could be a few wind gusts of 40 mph
given the strong downward momentum behind the front. Winds should
decrease by sunrise as the area of potential vorticity shifts
eastward. But it will still be windy with temperatures struggling to
reach 60 degrees across the area.

The rest of the forecast looks dry with temperatures climbing into
the low to middle 70s, which is about 5 degrees above normal for
this time of year.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT OCT 14 2017

Main aviation issue is the area of rain and storms moving into
northeastern KS and northwestern MO currently. In pockets of
heavier rain there will be temporary visibility reductions.
Otherwise, it looks like the main line of storms will move through
the terminals from about 23Z to 02Z time frame. In the wake of the
storms, with the passage of the cold front, winds will shift to
the northwest and increase with 20kt sustained winds likely, and
possibly stronger. Wind gusts of 30+ kts also look likely through
overnight hours. MVFR stratus behind the front should move out
after sunrise with brisk northwesterly winds decreasing through
the reminder of the late morning hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Oct 14, 3:56 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Sat Oct 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A chance of thunderstorms will be possible this morning generally
north of the Interstate 70 corridor.

Additional thunderstorms will develop this afternoon and evening
along a cold front, and spread across the outlook area. Severe
weather will be possible, with damaging wind gusts the greatest
hazard, along with some potential for large hail and isolated
tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Oct 14, 3:08 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
408 PM CDT SAT OCT 14 2017

KSZ103>105-MOZ028-037-142200-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-
408 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHERN
LEAVENWORTH...NORTHERN JOHNSON...SOUTHEASTERN PLATTE AND WEST CENTRAL
JACKSON COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Raytown, Prairie Village, Lansing, Merriam, Mission, Bonner Springs,
De Soto, Parkville, Tonganoxie, Basehor, Edwardsville, North Kansas
City, Fairway and Mission Hills.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 9.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 4.
 Interstate 35 in Kansas between mile markers 225 and 235.
 Interstate 29 between mile markers 3 and 16.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 3 and 30, between mile markers
32 and 39, and between mile markers 61 and 67.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3912 9518 3939 9465 3930 9460 3914 9459
      3911 9461 3915 9452 3900 9444 3892 9506
      3899 9507 3898 9509 3896 9508 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 2108Z 247DEG 25KT 3901 9517

Leighton

The radar

The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
October 14, 3:43 PM CST to 3:46 PM CST
Where
Leavenworth County, 3.5 mi WSW of Basehor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -94.990

A trained spotter recorded a 60 mph wind gust.

Thunderstorm Wind, Leavenworth

When
October 14, 3:46 PM CST to 3:49 PM CST
Where
Leavenworth County, 3.22 mi W of Linwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.000, -95.090

A couple power poles were down near Linwood.

Thunderstorm Wind, Leavenworth

When
October 14, 4:05 PM CST to 4:08 PM CST
Where
Leavenworth County, 2.62 mi SW of Basehor
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.100, -94.960

A large 20 inch diameter tree of unknown condition was blown over at 166th St and Evans Road.

Thunderstorm Wind, Linn

When
October 14, 6:26 PM CST to 6:29 PM CST
Where
Linn County, 1.49 mi NNW of Mantey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -94.810

Multiple trees were blown down at 300 Rd and Highway 7 near Mound City.

Thunderstorm Wind, Linn

When
October 14, 6:28 PM CST to 6:31 PM CST
Where
Linn County, 0.88 mi SE of Mound City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.140, -94.810

Shingles were blown off of a roof near Mound City. There were multiple power outages across the county as a result of the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719738, 719734, 719735, 719736, 719737.